T Nation

SSRI or SNRI Threat to TRT Results?


#1

I am a trt guy on Test cyp weekly injections / hcg / and aromasin. I am and have been depressed for a long time with anxiety like most of us low T guys experience and I've always held off on the antidepressants.

Today I was told by my doctor to start paxil and this is actually for the purpose mainly of anxiety but (depression /anxiety) do we ever really just have only one? Anyways, I expressed that I did not like SSRI's the 1st and only time I tried it in the past and I was then given a script for effexor which is an SNRI.
In that 1 office visit is an attempt to treat a serotonin specific issue and on the other hand an attempt to medicate a serotonin and norepinephrine issue but no diagnostics done to determine if either let alone both are insufficient or over sufficient. Yet both drugs are equally acceptably prescribed to me as if they're 1 in the same.

To my knowledge, serotonin inhibits much of dopamine and all 3 transmitters at play here seem to have a role in hormone function as well. Most ppl on SSRI's seem to get libido issues and poor cognitive function as well as fat gain on and those symptoms are some of the worst of my Low T list so, I definitely do not want to add them into my life by taking any drug that will induce themy or make them worse.

From a endocrinology or TRT standpoint, is there any reason why some seem to like a DRI like wellbutrin and on a deeper level is there a reason why (related to trt) dopamine seems to be a better answer? To be even more clear in what I'm looking to learn here, is there a reason one would not want to take an SNRI OR SSRI or DRI? I do not want to start this and regret it and or wish I had taken a different medication for this anxiety / depression I am in. Thanks for the help to all and I hope others can gain something here as well. Good luck and health to you all.


#2

All the SSRIs and SNRIs will affect sexual function to some extent in a large percentage of users. This is not from any effect they may have on sex hormones, so it will also happen to people on TRT. In some people the side effect go away with time. Others find them positive (for example, they may delay ejaculation, which may be a plus if you have premature ejaculation).

Wellbutrin is said to have less sexual sides but isn’t good if you have anxiety, since it is very activating and thus likely to make you more anxious. It’s more for people who have the kind of depression that makes them stay in bed sleeping all day.

Remeron is also said to have less sexual side effects but can be very sedating. I haven’t seen many positive reviews of Remeron.

Vilazodone is a newer antidepressant that doesn’t appear to affect sexual function. It is not an SSRI nor SNRI. (It is said to be an SRI, but that doesn’t mean it is necessarily like an SSRI - just as an example, cocaine is also an SRI but is quite different from SSRIs).

A very low dose of amitriptylene, an old tricyclic antidepressant, can be very helpful for sleep and anxiety, without many side effects.


#3

Wellbutrin is easy to get onto and off of as it does not rewire your brain like SSRI’s

SSRI’s will make sexual function worse and that can increase depression!

Wellbutrin would be your best choice and if you feel better, great, otherwise easy to switch to another drug. Also probably less cost than other AD meds.

Can’t sleep? Ask for trazodone 150mg, $40 a year at Walmart. This was a failed AD med that ended up making people sleepy. Try 50mg at first as it seems very potent at first, may need 75 later. And any AD effects will be welcome. Poor sleep definitely makes depression worse!

Depression can also be from [subclinical] hypothyroidism. Maybe as simple as iodine deficiency [if you have not been using iodized salt long term.

Please read the advice for new guys sticky and read the first paragraph!

If E2 is too high or too low, that can also cause many problems, including mood.


#4

Thank you Seekonk and KSman, for your detailed input. I have Testosterone ft / tt as well as E2 in check so I actually suspect 2 things to be the cause of my depression.

  1. Hypothyroid, it’s been a while since I had thyroid levels checked but just had a bunch of labs done yesterday, I’ll know in about a week where I’m at with everything.
    But the 2nd reason is something that I don’t see expressed too often and I wonder how many people deal with this. (Let me know if I shouldn’t have posted this here).

  2. Dealing with the added temptations / sexual desires, attraction to so many different women.
    Being married , and wanting to stay that way without harming the integrity of my relationship is difficult on the mind when I’m constantly feeling like a hardon wielding sexual raging teenager. I lived a good portion of my life with such low T that, having these injections has made such an impact on desire and confidence to act on those desires, that it is actually an unfamiliar and uncomfortable, maybe even uncontrollable feeling. Is this something that any of you have dealt with and if so, is it because my test levels are steadily high instead of rising and dropping between waking and going to sleep like a natural guy would do?

I’m not looking for counseling from you or anything so sorry if it sounds like that. Perhaps someone has or knows of a resource to refer me to that could help explain the difficult transition I’m experiencing while switching from a more Beta to Alpha feeling and sense of being. (Not trying to sound cliché there, I just mean I feel like I went from a boy to a Man on TRT) Awkward to admit but there must be more men dealing with this on TRT and maybe thats why some of us are still depressed and anxious. Maybe it causes an uncomfortable new sense of wonders and desires or a change in personality that we have a hard time handling. All of these things make me think that prescribing an antidepressant to someone ON or at least BEGINNING TRT should be a much more careful and thoroughly explored option. I feel like I flipped a coin and it landed on effexor. I decided not to start it and continue with TRT until I am established on it and perhaps more stable.

Thanks to anyone who kept up with that long rant and I do hope someone else can gain from this as well.


#5

Monogamy isn’t really natural, so your feelings are understandable. Accept them as natural and try not to feel bad about them. Everyone deals with it in their own way, and there are many ways. On the conservative side, for example, if you decide to remain monogamous and find that porn helps you stay monogamous, use it without guilt.